Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 229, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 16, 2017, 3:38 AM CDT for 5 counties in Kansas; Franklin County, Webster County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2017, 3:38 AM CDT (08:38 UTC)
- Expired
- Aug 16, 2017, 4:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Rooks County, KS, Smith County, KS, Franklin County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 90 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:54 AM CDT | TSTM WND GST 51 | Smith Center Airport, KS | |
| Aug 16, 3:55 AM CDT | TSTM WND GST 62 | 8 N Bellaire, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
677
WUUS53 KGID 160838
SVRGID
KSC089-123-141-163-183-NEC061-181-160930-
/O.NEW.KGID.SV.W.0229.170816T0838Z-170816T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
338 AM CDT WED AUG 16 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Western Mitchell County in north central Kansas...
Southeastern Rooks County in north central Kansas...
Western Jewell County in north central Kansas...
Smith County in north central Kansas...
Osborne County in north central Kansas...
Webster County in south central Nebraska...
Eastern Franklin County in south central Nebraska...
* Until 430 AM CDT
* At 337 AM CDT, severe thunderstorms were located along a line
extending from near Upland to 11 miles south of Franklin to near
Woodston to near Zurich, moving east at 40 mph.
HAZARD...60 to 65 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Plainville, Smith Center, Osborne, Stockton, Red Cloud, Franklin,
Blue Hill, Downs, Kensington, Cawker City, Glen Elder, Campbell,
Natoma, Palco, Bladen, Guide Rock, Lebanon, Tipton, Burr Oak and
Upland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 9958 3950 9918 3957 9914 3957 9907
3971 9907 3993 9895 4035 9898 4035 9828
3982 9826 3929 9834 3913 9864 3913 9912
TIME...MOT...LOC 0837Z 284DEG 34KT 4027 9891 3994 9888 3949 9912 3929
9938
HAIL...<.75IN
WIND...60MPH
$$
Rossi1 follow-up statement
659
WWUS53 KGID 160916
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
416 AM CDT WED AUG 16 2017
NEC061-160925-
/O.CAN.KGID.SV.W.0229.000000T0000Z-170816T0930Z/
Franklin NE-
416 AM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3935 9901 3957 9887 3983 9871 4035 9864
4035 9828 3982 9826 3929 9834 3913 9864
3916 9903 3914 9917 3918 9930
TIME...MOT...LOC 0915Z 284DEG 34KT 4019 9848 3986 9845 3941 9869 3921
9895
$$
KSC089-123-141-163-183-NEC181-160930-
/O.CON.KGID.SV.W.0229.000000T0000Z-170816T0930Z/
Mitchell KS-Rooks KS-Jewell KS-Smith KS-Osborne KS-Webster NE-
416 AM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR WESTERN MITCHELL...SOUTHEASTERN ROOKS...WESTERN JEWELL...EASTERN
SMITH...OSBORNE AND WEBSTER COUNTIES...
At 415 AM CDT, severe thunderstorms were located along a line
extending from Cowles to near Esbon to near Osborne to near Natoma,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Mesonet observation recorded a 62 MPH wind gust near
Lebanon Kansas.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Osborne, Red Cloud, Blue Hill, Downs, Cawker City, Glen Elder,
Natoma, Bladen, Guide Rock, Lebanon, Tipton, Burr Oak, Portis, Esbon,
Ionia, Cowles, Harlan, Rosemont, Inavale and Codell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3935 9901 3957 9887 3983 9871 4035 9864
4035 9828 3982 9826 3929 9834 3913 9864
3916 9903 3914 9917 3918 9930
TIME...MOT...LOC 0915Z 284DEG 34KT 4019 9848 3986 9845 3941 9869 3921
9895
HAIL...<.75IN
WIND...60MPH
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 12:13 AM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 16, 12:13 AM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1213 AM CDT Wed Aug 16 2017 .SHORT TERM...(This evening through Wednesday) Issued at 326 PM CDT Tue Aug 15 2017 This has been a tricky forecast today. The mesoscale features will impact thunderstorm evolution tonight. An outflow boundary kicked out from thunderstorms overnight pushed south and reinforced the boundary near the KS/NE border. Due to this, the boundary was slower to retreat back to the north this afternoon. Around 3pm the boundary has pushed north of Kearney and Grand Island, NE. The short-term high-resolutions have struggled to grasp the slow down of the boundary retreating back to the north and how this will impact later convective evolution. The convection that has developed just west of the area early this afternoon is expected to stay just out of the forecast area. The trend this afternoon with the HRRR and the 12z NAMnest is that convection will develop along the main front further west and be slower to reach central/south central Nebraska. Do not have a clear idea of how this mesoscale boundary will impact thunderstorm development, but am not surprised as of 3pm that some activity has developed along it. All of this being said, am still expecting the main front to push eastward as the upper low lifts out and for this to be the main focus for widespread convection into the evening and overnight hours. Did slow down the eastward progression of the precipitation some this evening into the overnight hours. As has already occurred, any of this activity this afternoon and evening could be strong to severe with ample instability and marginal shear. Large hail and some damaging wind gusts are possible. Additionally heavy rainfall could cause flooding. Have opted not to issue a Flash Flood watch as I do not feel that widespread flooding will occur. That is not to say that some areas will not see a flood or flash flood warning with this activity, especially if it trains over the same area. Only a couple of areas have antecedent conditions that would result in a quick issuance of a warning if heavy storms overrun the same areas as storms over the weekend. Currently expecting the main MCS to move into eastern Nebraska/Kansas by the Wednesday morning hours. The upper disturbance will not exit across the Central Plains until Wednesday afternoon/evening and this disturbance will provide the upper support for the chance for thunderstorms during the day Wednesday. Instability is 1000-1500 J/kg, with 30 kts shear. Some of these storms could be strong to marginally severe. .LONG TERM...(Wednesday night through Tuesday) Issued at 326 PM CDT Tue Aug 15 2017 After this upper trough exits Wednesday night, Thursday looks dry with highs in the 80s. This is an active period though, and the dry period will not remain for long. A few upper waves will move across the area through the weekend bringing additional rain chances. These chances do not look to be as widespread as what is expected today, but none-the-less a chance for precipitation. The upper flow becomes more zonal to slightly southwesterly with some weak ridging for the start of the work week. Temperatures are generally warmer than we have seen for some time, but still only near to slightly above normal for mid-August. Scattered precipitation chances continue through Tuesday. See more details on Monday below in the Eclipse section. .ECLIPSE... Total Solar Eclipse Monday August 21st around 1pm CDT As Monday draws closer the forecast guidance is coming into slightly better agreement, but confidence is still not overly high on how the forecast for Monday will evolve. The GFS/ECMWF are in fairly good agreement with a frontal boundary moving into the area overnight Sunday into Monday from a passing upper wave moving across the Northern Plains. They show this boundary stalling out and being a potential focus for precipitation potential later in the day Monday. With this, confidence on a cloud forecast is low, but there could be at least some higher clouds around during the day. Continue to watch this forecast as the time period nears. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1209 AM CDT Wed Aug 16 2017 Thunderstorms will continue across the KGRI terminal for a few hours yet, and another line of thunderstorms will move into the KEAR terminal in the next couple of hours. Some thunderstorms will remain in the area through much of the day, before moving out this afternoon and evening. && .CLIMATE... Issued at 326 PM CDT Tue Aug 15 2017 .Grand Island falls 1 DAY SHORT of tying the record for "Consecutive July-August days without exceeding 85 degrees".. A warm front lifting north this afternoon allowed Grand Island airport to exceed 85 degrees for the first time since July 25th, thus ending a 20-day streak of high temperatures 85 degrees-or- cooler which lasted from July 26th-Aug. 14th. Because both July-Aug are the warmest two months of the calendar year on average, with normal/average highs ranging mainly 84-88 degrees, this streak was actually quite noteworthy despite falling just short of the record. Details of the current records for Grand Island follow: * Top-4 Longest July-August streaks without exceeding 85 degrees * - Grand Island (records include 121 years): 21 days...Aug. 11-31, 1964 20 days...July 26-Aug. 14, 2017 (ENDED TODAY) 18 days...July 11-28, 1993 16 days...July 8-23, 1992 && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...JCB CLIMATE...Pfannkuch
Hazardous weather outlook, Aug 16, 12:27 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1227 AM CDT Wed Aug 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1227 AM CDT Wed Aug 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Strong thunderstorms are expected to continue through the night. The strongest storms could have small hail and wind gusts to around 50 mph. Heavy rain is possible which may cause flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances persist early Wednesday and again Wednesday afternoon as a upper disturbance moves across the area. Outside of Wednesday there are multiple chances for precipitation through the weekend and into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Aug 16, 2:33 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
233 AM CDT WED AUG 16 2017
NEZ039-040-046-047-061-062-073>075-160830-
Buffalo NE-Adams NE-Valley NE-Howard NE-Hall NE-Phelps NE-Greeley NE-
Kearney NE-Sherman NE-
233 AM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR GREELEY...NORTHERN PHELPS...
NORTHWESTERN ADAMS...NORTHERN KEARNEY...VALLEY...BUFFALO...SHERMAN...
HOWARD AND HALL COUNTIES UNTIL 330 AM CDT...
At 232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ericson to 6 miles southwest of North Loup
to near Ravenna to near Riverdale to near Axtell. Movement was east
at 25 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Grand Island, Kearney, Ord, Greeley, St. Paul, Gibbon, Ravenna, Wood
River, Shelton, Loup City, Elm Creek, Kenesaw, Cairo, Alda, Odessa,
Spalding, Pleasanton, Scotia, Arcadia and Dannebrog.
This includes Interstate 80 between mile markers 255 and 311.
LAT...LON 4127 9828 4104 9832 4069 9843 4056 9857
4055 9955 4068 9945 4067 9942 4070 9943
4083 9933 4105 9926 4105 9921 4122 9921
4174 9904 4174 9829
TIME...MOT...LOC 0732Z 276DEG 21KT 4184 9872 4141 9883 4108 9890 4079
9906 4056 9917
RossiLocal storm report, Aug 16, 3:04 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
304 AM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM FLASH FLOOD OSCEOLA 41.18N 97.55W
08/16/2017 POLK NE LAW ENFORCEMENT
STREET FLOODING IN OSCEOLA. SOME COUNTY
ROADS AROUND OSCEOLA ARE UNDER WATER. A
COUPLE LOCATIONS ALONG HIGHWAY 92 ALSO HAVE
WATER OVER THE ROADS.
&&Local storm report, Aug 16, 3:11 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
311 AM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM TSTM WND GST 2 WNW LOGAN 39.67N 99.60W
08/16/2017 M55 MPH PHILLIPS KS MESONET
&&Local storm report, Aug 16, 3:24 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
324 AM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND GST PHILLIPSBURG AIRPORT 39.74N 99.32W
08/16/2017 M58 MPH PHILLIPS KS AWOS
&&Special weather statement, Aug 16, 3:29 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
329 AM CDT WED AUG 16 2017
KSZ005-006-017-018-NEZ084-085-160915-
Rooks KS-Phillips KS-Smith KS-Osborne KS-Franklin NE-Webster NE-
329 AM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...SMITH...OSBORNE...EASTERN
PHILLIPS...WESTERN WEBSTER AND FRANKLIN COUNTIES UNTIL 415 AM CDT...
At 329 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hildreth to 8 miles north of Athol to 6
miles south of Kirwin to near Damar. Movement was east at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Plainville, Smith Center, Osborne, Stockton, Red Cloud, Franklin,
Downs, Kensington, Hildreth, Campbell, Natoma, Palco, Agra, Bladen,
Lebanon, Kirwin, Upland, Woodston, Damar and Gaylord.
LAT...LON 3913 9960 3932 9960 3957 9917 4035 9918
4035 9849 3913 9850
TIME...MOT...LOC 0829Z 291DEG 31KT 4026 9901 3988 9895 3958 9913 3932
9950
RossiLocal storm report, Aug 16, 3:37 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
337 AM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 AM TSTM WND GST PHILLIPSBURG AIRPORT 39.74N 99.32W
08/16/2017 M67 MPH PHILLIPS KS AWOS
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:28 AM CDT | Severe Thunderstorm Warning | GID | Phillips | 62 min |
| Aug 16, 3:29 AM CDT | Special Weather Statement | GID | Osborne, Rooks, Smith | 46 min |
| Aug 16, 4:27 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 48 min |
| Aug 16, 5:14 AM CDT | Special Weather Statement | GID | Jewell | 16 min |
| Aug 16, 4:56 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 49 min |
| Aug 16, 5:46 PM CDT | Special Weather Statement | GID | Phillips | 44 min |
| Aug 16, 6:27 PM CDT | Special Weather Statement | GID | Smith | 48 min |
| Aug 15, 7:43 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance | 47 min |
| Aug 15, 8:25 PM CDT | Areal Flood Advisory | GID | Valley | 4 hr |
| Aug 15, 8:35 PM CDT | Special Weather Statement | GID | Nance | 40 min |
| Aug 15, 9:08 PM CDT | Special Weather Statement | GID | Phelps | 52 min |
| Aug 15, 10:37 PM CDT | Areal Flood Warning | GID | Sherman | 12 hr |
| Aug 15, 10:56 PM CDT | Areal Flood Advisory | GID | Hall, Hamilton, Merrick | 3 hr |
| Aug 15, 11:10 PM CDT | Areal Flood Warning | GID | Nance | 12 hr |
| Aug 15, 11:35 PM CDT | Flash Flood Warning | GID | Hall | 2 hr |
| Aug 15, 11:58 PM CDT | Areal Flood Warning | GID | Valley | 12 hr |
| Aug 16, 12:41 AM CDT | Special Weather Statement | GID | Dawson, Furnas, Gosper | 64 min |
| Aug 16, 12:52 AM CDT | Areal Flood Advisory | GID | Adams | 3 hr |
| Aug 16, 1:28 AM CDT | Flash Flood Warning | GID | Hamilton | 3 hr |
| Aug 16, 1:30 AM CDT | Flash Flood Warning | GID | Merrick, Polk | 3 hr |
| Aug 16, 1:39 AM CDT | Special Weather Statement | GID | Buffalo, Furnas, Gosper, Harlan, Phelps | 66 min |
| Aug 16, 1:46 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Kearney, Phelps | 29 min |
| Aug 16, 1:53 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Gosper, Harlan, Kearney, Phelps | 37 min |
| Aug 16, 2:00 AM CDT | Areal Flood Warning | GID | Adams, Clay, Hall, Hamilton, Merrick | 9 hr |
| Aug 16, 2:33 AM CDT | Special Weather Statement | GID | Buffalo, Greeley, Hall, Howard, Sherman, Valley | 57 min |
| Aug 16, 3:56 AM CDT | Areal Flood Warning | GID | Hamilton, Merrick, Nance, Polk, York | 9 hr |
| Aug 16, 5:45 AM CDT | Special Weather Statement | GID | Fillmore, Thayer | 45 min |
| Aug 16, 8:15 AM CDT | Areal Flood Warning | GID | Adams, Clay, Fillmore, Hall, Hamilton, Merrick and 2 more | 12 hr |
| Aug 16, 9:06 AM CDT | Areal Flood Warning | GID | Buffalo, Sherman, Valley | 24 hr |
| Aug 16, 9:50 AM CDT | Areal Flood Warning | GID | Greeley, Howard, Nance | 12 hr |
| Aug 16, 5:32 PM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Webster, York | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.